Alert archive / Florida / Flash Flood Warnings in 2017

Flash Flood Warning 1, NWS Tampa Bay, FL

August 26, 2017Manatee County, Sarasota County, Florida

NWS Tampa Bay, FL issued this flash flood warning at Aug 26, 2017, 9:19 PM EDT for Manatee County, Sarasota County, Florida. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2017, 9:19 PM EDT (01:19 UTC)
Expired
Aug 27, 2017, 12:15 AM EDT
In force
3 hr
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Flood severity
None

Counties Manatee County, FL, Sarasota County, FL

The radar

The Tampa radar (KTBW), 26 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 9:45 PM EDTFLASH FLOOD3 Wnw Bradenton, FLAMATEUR RADIO OPERATOR NEAR MANATEE RIVER IN DOWNTOWN BRADENTON REPORTED 7 INCHES OF RAIN.
Aug 26, 10:00 PM EDTFLASH FLOOD1 Wnw Bradenton, FLNWS EMPLOYEE REPORTS PARTS OF MANATEE AVE WEST IS UNDER ONE FOOT OF FLOWING WATER.
Aug 26, 10:00 PM EDTFLASH FLOOD1 Wnw Bradenton, FLNWS EMPLOYEE REPORTS WATER IN HOMES OFF MANATEE AVE WEST AROUND 38TH STREET WEST

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 1.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2017-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2017-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2698 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

654 
WGUS52 KTBW 270119
FFWTBW
FLC081-115-270415-
/O.NEW.KTBW.FF.W.0001.170827T0119Z-170827T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tampa Bay Area Ruskin FL
919 PM EDT SAT AUG 26 2017

The National Weather Service in Ruskin has issued a

* Flash Flood Warning for...
  Northwestern Manatee County in west central Florida...
  North central Sarasota County in west central Florida...

* Until 1215 AM EDT

* At 916 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 4-6 inches of rain have fallen. 
  Emergency management officials have reported numerous stalled cars 
  and water rescues in the warned area, along with some floating 
  cars along State Road 70 near I-75. Additional rainfall amounts of 
  2-3 inches will be possible in the warned area. 

* Some locations that will experience flooding include...
  Sarasota, Bradenton, Palmetto, Lakewood Ranch, Ellenton, South
  Bradenton, North Sarasota, Memphis, West Bradenton, Sarasota
  Bradenton Airport, West Samoset, The Meadows, Bayshore Gardens,
  Samoset, Desoto Lakes, Palma Sola and Oneco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 2756 8242 2737 8240 2737 8258 2751 8265
      2757 8263

$$

TBW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 8:22 PM EDT, 57 minutes earlier.

Area forecast discussion, Aug 26, 8:22 PM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
822 PM EDT Sat Aug 26 2017

.UPDATE...
Complex and stormy pattern to remain over the region
through the remainder of the weekend. Upper energy rotating
overhead to combine with nearly stalled surface tropical
wave around the I-4 corridor into the E Gulf this
afternoon/evening/Sunday. Moist and unstable environment for
periods of showers and thunderstorms wrapping over the area
around the low level convergence to continue the flood
threat especially in SW FL.

Along area beaches, expect the eastward moving long period
swells from Harvey, now in the east central Gulf to move
into E Gulf waters and along area beaches overnight and Sunday
combining with local wind waves to create rough surf and
dangerous rip currents through Sunday.

&&

.AVIATION...
Intermittent and scattered SHRA/TSRA continue to move around
the area and terminals this evening with locally brief MVFR-
IFR conditions until about 02Z. Then expect the activity to
wane expect in SW FL when activity could linger through the
night. SCattered to numerous storms again Sunday as well.

&&

.Prev Discussion... /issued 234 PM EDT Sat Aug 26 2017/

SHORT TERM (Tonight-Sunday)...
A trough of low pressure will continue to drape across the
state through Sunday morning. The low center will then start
to push offshore of the NE FL coast by Sunday afternoon.
Deep moisture and continued SW flow across the southern half
of the area will keep numerous to widespread showers with a
few embedded thunderstorms in place there, with scattered to
numerous rain chances across the northern half of the area.
The Flood Watch will continue across Charlotte and Lee
Counties through Sunday evening. Temperatures will continue
to be in the mid 70s to around 80 for lows, and in the mid
to upper 80s for highs.

LONG TERM (Sunday Night-Saturday)...
A wet weather pattern to continue across the forecast area
through the upcoming week. Weak low pressure offshore the
southeast U.S. coast at the start of the period with a
trailing trough axis extending southwest across the central
Florida peninsula combined with abundant tropical moisture
(PW's in the 2.2 to 2.4 inch range) will keep rain chances
elevated across the area through Monday night with some
locally heavy rainfall possible, which may cause localized
flooding of low lying and poor drainage areas especially in
areas which have received heavy rainfall amounts during the
last few days.

On Tuesday the aforementioned low pressure area will lift
slowly northeast up along the mid Atlantic coast. Models
differ on how this system will evolve but it could possibly
become tropical in nature and at the moment the National
Hurricane Center is giving this system a 50 percent chance
of tropical development during the next five days. (For
additional information on this system see the latest
tropical weather outlook being issued by the National
Hurricane Center in Miami) Deep tropical moisture combined
with the lingering trough axis will keep rain chances high
across the region with pops in the 40 to 60 percent range
expected areawide.

During Wednesday through Saturday the remnant frontal trough
will wash out as high pressure surface and aloft re-
establishes itself across the region from the Atlantic with
a more typical summertime weather pattern returning to the
area with scattered to numerous diurnal sea breeze driven
showers and thunderstorms (Pops in the 40 to 60 percent)
expected each day during the afternoon and evening hours.

Low temperatures will continue to run above normal through
the period with overnight lows in the mid 70s inland
areas, and upper 70s to around 80 along the coast, while
daytime highs run close to normal with highs topping out
near 90 along the coast, and lower 90s inland.

MARINE...
Low pressure will remain over the area through Sunday. The
low pressure center will then move off of the NE FL coast
and gradually lift off to the NE over the Atlantic as high
pressure builds over the coastal waters. Rainy conditions
will remain in place through at least Sunday, with winds and
seas higher near the storms.

FIRE WEATHER...
No concerns.

&&

.Preliminary Point Temps/PoPs...
TPA  77  87  77  87 /  70  70  40  50
FMY  76  85  76  88 /  70  70  50  70
GIF  75  86  75  88 /  50  80  40  60
SRQ  78  85  78  87 /  70  70  50  60
BKV  75  88  75  89 /  60  70  40  40
SPG  78  86  78  87 /  70  60  50  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Sunday evening for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal
     Manatee-Coastal Sarasota-Pinellas.

     Flood Watch through Sunday evening for Coastal Charlotte-
     Coastal Lee-Inland Charlotte-Inland Lee.

Gulf waters...None.
&&

UPDATE/AVIATION/MARINE...25/Davis
UPPER AIR...27/Shiveley
DECISION SUPPORT...74/Wynn
Hazardous weather outlook, Aug 26, 5:08 AM EDT, 16 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
508 AM EDT Sat Aug 26 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-262115-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
508 AM EDT Sat Aug 26 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Rain with embedded thunderstorms are ongoing across southwest
Florida and the adjacent coastal waters early this morning. With
an area of low pressure moving slowly northeastward across the
peninsula, expect periods of rain and thunderstorms through the
day. Some of these storms will be capable of producing gusty
winds, locally heavy rains, and frequent lightning strikes.
Rainfall amounts of 2 to 3 inches will be possible, along with
some locally higher amounts and this could result in some minor
flooding.

...RIP CURRENT IMPACT...
Onshore flow and increasing wave action will produce dangerous
rip currents along area beaches.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

...THUNDERSTORM IMPACT...
Scattered to numerous showers and thunderstorms are expected
Sunday as an area of low pressure moves slowly across the state. A
more typical summertime pattern returns for the rest of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Carlisle

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:28 PM EDTAreal Flood AdvisoryTBWManatee, Sarasota2 hr
Aug 26, 10:27 PM EDTRiver Flood WarningTBWHillsborough6 days
Aug 26, 10:27 PM EDTRiver Flood WarningTBWHillsborough4 days
Aug 26, 10:27 PM EDTRiver Flood WarningTBWManatee4 days
Aug 27, 1:16 AM EDTAreal Flood AdvisoryTBWManatee, Sarasota3 hr
Aug 27, 6:46 AM EDTRiver Flood WarningTBWManatee29 hr
Aug 27, 7:45 AM EDTAreal Flood WarningTBWLee3 hr
Aug 27, 10:57 AM EDTAreal Flood AdvisoryTBWCharlotte, Lee, Manatee, Sarasota5 hr
Aug 27, 11:38 AM EDTAreal Flood WarningTBWManatee, Sarasota3 hr
Aug 27, 11:43 AM EDTAreal Flood WarningTBWLee3 hr
Aug 27, 2:38 PM EDTAreal Flood WarningTBWLee3 hr
Aug 27, 4:17 PM EDTAreal Flood AdvisoryTBWCharlotte, Lee118 min
Aug 27, 4:28 PM EDTAreal Flood AdvisoryTBWCitrus, Hernando, Pasco, Sumter2 hr

Nearby

Flash Flood Warnings in Florida, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.